Prednisalone and lungs

I mentioned in my last question the fact that I am on three immune suppresant's and one of these is prednisalone. I have had breathing problems just lately Getting short of breath when only walking short distances. the same if I try to lift heavy boxes and some dreadful wheezing and coughing at night. I told my Doctor of this and he did some breath tests, Listened to my chest and then finally did a scan of my chest and informed me that my lungs are stiffening up due to a side effect of the prednisalone. He has now given me more medicine to counteract this problem. My question is two part, has anyone heard of this and why is it not listed in the leaflet you get inside the box ?

6 Replies

oldestnewest
  • Dave, i have never heard of this and have checked some drug reference books. No mention of this with prednisolone but there are some mentions of breathlessness as a reaction to fexofenadine, so that could be worth exploring if your new meds don't help. Hopefully someone will come up with a more useful answer than this! Best of luck - Lisa

  • Hi Dave, every person is different and my husband has WG. He is only on Prednisone but suffered from shortness of breath, some chest pains and the general fatigue most people seem to get. He ended up with having a blood clot on his lungs and then a triple heart bypass because his arteries were furred up. Whether this was due to WG, we don't know but please get your consultants to check it all out.

  • Hi Nadine, If your husband has WG and is on ONLY prednisolone, that is worrying. Pred is like a sticking plaster in WG. It hides the problem and masks the symptoms but doesn't do anything to address the underlying cause. Inadequately controlled WG can and does increase the risk of blood clots and heart disease (this is well documented) - see my reply to Dave, below.

    John

  • Hi Dave, I had lung damage due to WG and I had shortness of breath on exertion, which seemed to be getting worse, but everything seemed to be ok on test. My consultant suggested that I might be getting a series of mini-emboli (tiny clots) in the lung due to the WG, even though I was on medication. I then had a deep vein thrombosis in the leg and was put on warfarin - probably for life. My shortness of breath became much better. Was it a coincidence or was it the anti-coagulants?

  • This is not unusual as I was being weaned off prednisolone I really started getting breathing problems and my vasculitis doctor said it was due to the pred, but when i saw my GP for other routine stuff he said that the pred should help my breathing. since i saw 2 GPs and they could not identify the vasculits in the first place without sending me to a dermatologist then I tended not to believe the GPs and believed my vasculitis doctor.

    Pred can cause shortness of breath but should improve when coming off the pred -saying that I am now diagnosed as asthmatic and have to take the brown and blue puffer!!

  • Hi Dave, I was on high dose pred for a bout 2.5 years for my Cerebral Vasculitis andI have suffered breathing problems and many chest infections for which my neurologist referred me to a Respiratory consultant and after numerous tests it was decided that my lungs were affected from the pred and were now in his words 'squidgy' meaning that i to get sufficient oxygen it was harder for me to do? I went through all the asthma tests using many puffas

    but as this had no effect I think that my lungs are damaged from pred maybe permanently? He said ai might go back to previous fitness but this would take many years ?

    Sarah

You may also like...